You probably know someone who has started on Ozempic or Wegovy over the past year. For most people, the side effects they worry about are the stomach ones. A new concern has pulled in a different part of the body.
Researchers at Rutgers University have linked semaglutide, the active ingredient in Novo Nordisk's Ozempic and Wegovy, to a rare form of vision loss called ischemic optic neuropathy. That is damage to the optic nerve caused by poor blood flow.
The findings appeared in Annals of Internal Medicine. The team compared adults with type 2 diabetes who had just started a GLP-1 drug with similar patients on other diabetes medicines.
The extra risk was small. Across 18 months, about three to four more people out of every 10,000 on a GLP-1 drug developed the condition compared to those on other diabetes treatments.
Also read: How to make fun and spooky Halloween food with fish
In plain numbers, fewer than one in a thousand people in the GLP-1 group ran into the problem during the study window.
Who was most affected
The cases were not spread evenly. More than eight in ten events happened in people over 50, and about seven in ten happened in men.
Patients aged 50 to 65 made up most of the picture. For a younger woman on a GLP-1 drug, the signal in this study was far quieter.
What this condition does to vision
Ischemic optic neuropathy shows up when blood flow to the optic nerve drops. The optic nerve carries signals from the eye to the brain. When its blood supply fails, part of the vision can go out. The loss is often sudden and often in one eye.
Also read: New study: One tea bag can release nearly 2,500 plastic particles into your cup
More than four in five cases in the Rutgers study were the non-arteritic anterior form. Roughly one in three patients regain some vision within about six months, but most are left with lasting impairment.
"Although ischemic optic neuropathy was rare, it is clinically important because it can involve sudden vision loss," Chintan Dave said in a statement from Rutgers. Dave is the study's lead researcher and an associate professor at the university.
Why this is not a reason to stop the drug
The Rutgers team was careful about the limits of the finding. The study is built on US insurance claim records, which show patterns but cannot prove the drug itself caused the vision loss. Other underlying health problems could help explain the association.
The researchers said more work is needed to pin down causation. The Rutgers team is not the first to flag this signal, as earlier research on Ozempic and Wegovy also pointed to a vision risk.
Also read: Just 10 minutes of daily exercise is linked to deeper sleep
GLP-1 drugs still carry documented benefits for blood sugar, weight and heart health. Dave urged patients at higher baseline risk to watch for sudden changes in vision and to see an eye doctor quickly if they appear.
Anyone on Ozempic, Wegovy, Mounjaro or Zepbound who notices sudden blurring, a shadow across part of the sight or vision loss in one eye should contact a doctor the same day.
Also read: 6 everyday foods that may be quietly raising your LDL cholesterol
This article is made and published by Mie Hermansen, who may have used AI in the preparation.
